?

Log in

[cancer] In the end, the diarrhea always wins - Lakeshore
An author of no particular popularity

Jay Lake
Date: 2012-10-14 09:57
Subject: [cancer] In the end, the diarrhea always wins
Security: Public
Tags:cancer, health, personal
Warning, this post contains significant medical and digestive TMI.

Yesterday I had increasing significant bouts of diarrhea as the afternoon rolled on here at Nuevo Rancho Lake. I'm not sure why, as my GI had been fairly quiet the last couple of days, and we're well away from Shedding Day. This may have been as simple as traveler's tummy. But by the evening, it was clear to me that I was not going to have an easy night of it the way things were going.

So with great reluctance I took a Lomotil (diphenoxylate/atropine).

One of the things they tell you in chemotherapy is to control diarrhea immediately. The concern, of course, is massive fluid loss in an already stressed out system. The instructions I have been given in the past, recently repeated, were to take an Imodium (loperamide) at the first incident of diarrhea, then continue to take an addition Imodium every time it recurs until the incidents stop.

In my case, I react very poorly to Imodium, and even a single pill can painfully constipate me for 36 hours or more, leading to even more dreadful diarrhea and other GI problems when it wears off than I had in the first place. That cure is definitely worse than the symptom it's meant to address.

Lomotil seems to slow me down without giving me a concrete enema the way Imodium does. My GI restarts about 12 hours later in a fairly sane manner.

But here's what I've never understood about those instructions. The diarrhea always wins. Whatever's in there trying to get out doesn't magically go away because we stoppered the colorectal system for a day. The massive shedding of disrupted stomach cells and dying bone marrow from chemo goes on. The digestive disruption from the GI damage from chemo goes on. This isn't like eating some bad pork and waiting for it to pass; this is a system, persistent problem. All we're doing is postponing the inevitable and making the problem more concentrated.

I am aware that slowing down an overproductive colon allows the hydrophilic nature of that system to draw a lot of the fluid out of the liquid stool that forms the diarrhea. This reduces dehydration and compacts what will eventually pass. So I see the benefit there. But in effect, this is still like fighting a flood by blocking the drain. The other end is still flooding.

So I am very reluctant to medicate to stop chemo-related diarrhea. Because whenever I do that, I almost always wind up feeling much worse for it than if I'd just let the storm pass naturally.

This has been another in my continuing series of commentaries on my chemo-induced toilet-based lifestyle.

Post A Comment | 6 Comments | Share | Link






Blair MacGregor
User: blairmacg
Date: 2012-10-14 17:30 (UTC)
Subject: (no subject)
Info from the University of Maryland Medical Center on slippery elm: http://www.umm.edu/altmed/articles/slippery-elm-000274.htm

Used by lots of folks undergoing chemo. Rather than inhibiting the bowels from doing what they want to do, it bulks the stool through absorption and soothes the intestinal linings.
Reply | Thread | Link



Keikaimalu
User: keikaimalu
Date: 2012-10-14 18:59 (UTC)
Subject: (no subject)
I realize you've probably heard about every possible suggestion out there, but here's another, just in case.

Have you tried psyllium? It's supposed to be good for both constipation and diarrhea; it aborbs extra liquid in diarrhea and bulks it up; and it adds fiber and bulk to constipation, to soften it.

Just a thought.

I hope you find some relief.
Reply | Thread | Link



Tom
User: voidampersand
Date: 2012-10-14 19:34 (UTC)
Subject: (no subject)
It's not actually a stopper. We can imagine a nanotech cork that self-assembles in the bunghole, but that's because we are science fiction fans. Really it's just a muscle relaxant. You could use morphine or heroin and get the same effect.
Reply | Thread | Link



Little and foxy and sexy... what more do you want?
User: little_foxy
Date: 2012-10-14 23:05 (UTC)
Subject: (no subject)
If you don't take tablets to stop this and hydrate yourself really well, what happens?

If it is something you can live with I would go with that rather than taking medicine for the very reasons you just said.

The other options mentioned above might help too.
Reply | Thread | Link



Jay Lake
User: jaylake
Date: 2012-10-14 23:06 (UTC)
Subject: (no subject)
Usually, I do just let it rip (so to speak), hydrate, and stay off the meds. But sometimes I just want to sleep at night without waking up to agonizing cramps every hour or two...
Reply | Parent | Thread | Link



Little and foxy and sexy... what more do you want?
User: little_foxy
Date: 2012-10-15 02:05 (UTC)
Subject: (no subject)
Yeah can understand that whole wanting sleep thing.... *hugs*
Reply | Parent | Thread | Link



browse
my journal
links
January 2014
2012 appearances